People who take the anticoagulant drug warfarin are at increased risk of excessive anticoagulation if they also take large amounts of the pain reliever acetaminophen, according to a study from the Massachusetts General Hospital (MGH). Excessive anticoagulation is known to raise the risk of major hemorrhage. The report appears in the March 4 Journal of the American Medical Association.
"While acetaminophen generally is a very safe drug for pain and fever, continuous use -- for seven days or more -- should prompt closer monitoring of anticoagulation levels to reduce the risk of hemorrhage," says Elaine Hylek, MD, MPH, of the MGH Medical Practices Unit, the paper's first author. Acetaminophen is often the pain reliever of choice for people with potential bleeding problems because aspirin and non-steroidal anti-inflammatory drugs like ibuprofen can cause gastric bleeding.
Warfarin is a blood-thinning drug taken by millions of people with a heart condition called atrial fibrillation to prevent the development of blood clots that could cause strokes. It also is taken to prevent clots around replacement heart valves and to dissolve blood clots in the legs or lungs. Because the drug's effects can be altered by many factors -- including illness, other medications, and eating foods containing vitamin K -- warfarin treatment is a delicate balancing act between two serious risks. Too little anticoagulant effect and the patient could develop a clot that might travel to the brain and cause a stroke, too much anticoagulation and the patient could suffer a major hemorrhage.
Patients on long-term treatment usually have a monthly blood test called the INR
(international normalized ratio) to measure their levels of anticoagulation.
The MGH team surveyed 289 patients from the hospital's anticoagulation unit
within 24 hours of a regular outpatient INR test. Among these patients, 93 had
been found to have an INR greater than 6 -- a level associated with increas
Contact: Susan McGreevey
Massachusetts General Hospital